Arrow-right Camera

Nation/World

Herbal Drink Tied To Illnesses Fda Issues Warning After Dozens At Party Become Ill

Fri., Jan. 3, 1997

The U.S. Food and Drug Administration has issued a warning about several herbal liquid products that are believed to have sickened dozens of New Year’s Eve revelers here.

The products, known variously as Cherry fX Bomb, Orange fX Rush and Lemon fX Drop, may cause dizziness, nausea, severe shortness of breath and respiratory arrest, the federal agency said in issuing its warning on Wednesday.

Nearly 50 people, most in their teens and early 20s, fell ill on Tuesday night at a downtown dance concert after drinking vials of the orange-colored liquid. A 17-year-old boy suffered a heart attack, and four people suffered breathing difficulties. In all, 42 people were hospitalized, the authorities said.

The federal agency is analyzing the products’ ingredients, and preliminary tests by the Los Angeles Police Department show that the products do not contain any illegal drugs, said Lt. John Weaver, a spokesman. Rather, Weaver said, people who ingested the substance probably fell victim to one of its legal and natural ingredients, kava, a South Pacific plant, piper methysticum, whose root is traditionally made into a drink.

Weaver said many of the sickened partygoers had ignored a warning label that says to take only one dose every four hours and not to combine it with alcohol or with illegal or over-the-counter drugs.

“These are kids,” he said. “They don’t read labels.”

He said some people reportedly ingested as many as six vials over a short period of time, sometimes with drugs like Ecstasy, LSD and GHB, or gamma hydroxybutyrate, a legal intoxicant also known as Liquid X.

The herbal products are primarily available at stores that sell sex products and drug paraphernalia and by mail order. Labels on the products say they are for people “who are unafraid to challenge the assumptions of the everyday world and seek out new horizons.”

The warning against the “fX” herbal products comes as they are facing increased scrutiny because of their possible health risks. The agency is considering a plan to require companies to decrease the recommended dose of products containing the natural stimulant ephedrine after the substance was linked to at least 17 deaths.


 

Click here to comment on this story »





>>